Florida, 2014

Damaging Wind in Florida, March 25, 2014

March 25, 2014 · NWS TBW · 1 event in 1 county or zone

Showers and a few storms moved through West Central Florida on the morning of the 25th. One of these storms produced a microburst that caused minor damage in Palmetto.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Showers and a few storms moved through West Central Florida on the morning of the 25th. One of these storms produced a microburst that caused minor damage in Palmetto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 25, 8:21 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 25, 8:21 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
921 AM EDT TUE MAR 25 2014

.DISCUSSION...
NEARLY ZONAL FLOW ALOFT WITH THE AXIS OF AN EASTERN U.S. CONUS
LONG WAVE TROUGH WEST OF THE STATE. CONSIDERABLE CLOUDINESS COVERS
MOST OF THE STATE. A ROBUST SURFACE LOW EAST OF THE GA/FL BORDER
TRAILS A COLD FRONT BACK ACROSS FL...FROM TITUSVILLE TO NEW PORT
RICHEY. THERE IS ONE BAND OF SHOWERS OVER TAMPA BAY...EAST TO POLK
COUNTY AND WEST OVER THE GULF. THE HEAVIEST PRECIPITATION HAS
DROPPED DOWN INTO THE EVERGLADES AND KEYS.

THE TROUGH AXIS SLIDES ACROSS FL TODAY WITH THE SURFACE LOW
DEEPENING AS IT TRACKS UP TO THE NORTHEAST WITH THE FRONT SWEEPING
INTO THE BAHAMAS AND CUBA BY DAYS END...WITH THE SHOWERS ENDING BY
EARLY AFTERNOON FOR THE FORECAST AREA. IN THE WAKE OF THE FRONT
HIGH PRESSURE BUILDS INTO THE CENTRAL GULF WHICH ALONG WITH THE
LOW WILL TIGHTEN THE GRADIENT...RESULTING IN WINDS INCREASING TO LAKE
WIND CRITERIA AND PRODUCING HIGH SURF AND RIP CURRENTS FOR AREA BEACHES.
FORECASTS ARE GENERALLY ON TRACK BUT HAVE MAKE MINOR ADJUSTMENTS
TO KEEP THE POINT AND CLICK FORECASTS FRESH.

&&

.AVIATION...
MVFR TO IFR CONDITIONS WILL CONTINUE TO BE POSSIBLE ACROSS THE
TERMINALS THROUGH AROUND 16-17Z...WITH SKIES BECOMING VFR AND
CLEARING OUT QUICKLY...AND WINDS BECOMING NW AND GUSTY AFTER 16Z
ACROSS THE AREA BEHIND THE FRONT. WINDS WILL DIMINISH IN STRENGTH
AND GUSTINESS SOME AFTER 01Z...BUT STILL CONTINUE AROUND 08-12KTS
MOST LOCATIONS.

&&

.MARINE...
THE COASTAL WATERS WILL BE SANDWICHED BY HIGH PRESSURE IN THE GULF
AND A LOW IN THE ATLANTIC WITH WIND BECOMING MORE NORTHERLY AND
REACHING SMALL CRAFT ADVISORY AROUND NOON. CURRENT FORECAST ON
TRACK WITH ONLY MINOR ADJUSTMENTS WHEN THE NEXT ISSUANCE GOES OUT
BY 10 AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  44  65  51 /  30   0   0  10
FMY  78  49  72  54 /  30   0   0   0
GIF  77  43  66  49 /  30   0   0  10
SRQ  75  47  67  51 /  30   0   0   0
BKV  75  38  64  44 /  10   0   0  10
SPG  73  50  65  57 /  30   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK FROM NOON EDT TODAY THROUGH WEDNESDAY
     MORNING FOR COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-
     COASTAL LEE-COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.

     LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM EDT THIS
     EVENING FOR COASTAL CHARLOTTE-COASTAL CITRUS-COASTAL
     HERNANDO-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     LEVY-COASTAL MANATEE-COASTAL PASCO-COASTAL SARASOTA-
     DESOTO-HARDEE-HIGHLANDS-INLAND CHARLOTTE-INLAND
     CITRUS-INLAND HERNANDO-INLAND HILLSBOROUGH-INLAND LEE-
     INLAND LEVY-INLAND MANATEE-INLAND PASCO-INLAND
     SARASOTA-PINELLAS-POLK-SUMTER.

     HIGH SURF ADVISORY FROM NOON TODAY TO NOON EDT WEDNESDAY
     FOR COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL
     LEE-COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.

GULF WATERS...SMALL CRAFT ADVISORY FROM NOON TODAY TO 5 PM EDT WEDNESDAY
     FOR BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
     ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM NOON TODAY TO NOON EDT WEDNESDAY
     FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-CHARLOTTE
     HARBOR AND PINE ISLAND SOUND-ENGLEWOOD TO TARPON
     SPRINGS OUT 20 NM-TAMPA BAY WATERS-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM.

&&

DISCUSSION/MARINE...09/RUDE
AVIATION......24/COLSON
UPPER AIR/DATA ACQUISITION...75/LEWIS
Hazardous weather outlook, Mar 25, 4:53 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
553 AM EDT TUE MAR 25 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-261000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
553 AM EDT TUE MAR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
STRONG AND GUSTY WINDS IN THE 20 TO 30 MPH RANGE WILL AFFECT THE
REGION. THESE STRONG WINDS MAY BREAK SMALL TWIGS FROM TREES AND
BLOW AROUND ANY UNSECURED OUTDOOR OBJECTS. HIGH PROFILE VEHICLES
SHOULD USE EXTRA CAUTION ESPECIALLY IF TRAVELING OVER BRIDGES OR
HIGH OVERPASSES. CONSULT THE LATEST LAKE WIND ADVISORY FOR MORE
DETAILS.

...RIP CURRENT AND HIGH SURF IMPACT...
HIGH SURF WILL PRODUCE RIP CURRENTS ALONG AREA BEACHES. WAVES WILL
BUILD TO 4 TO 6 FEET BY LATE THIS AFTERNOON AND INCREASE TO 5 TO 7
FEET TONIGHT THROUGH EARLY WEDNESDAY. USE CAUTION ALONG AREA
BEACHES AND CHECK THE LATEST COASTAL HAZARD MESSAGE FOR MORE DETAILS.

...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 33 KNOTS WILL CREATE HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT OPERATORS. SMALL CRAFT ADVISORY IN
EFFECT FOR TAMPA BAY...CHARLOTTE HARBOR AND PINE ISLAND
SOUND...AND THE COASTAL GULF WATERS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GARCIA

The radar

The Tampa radar (KTBW), 23 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manatee

When
March 25, 9:46 AM EST
Where
Manatee County, 1.4 mi NNE of Palmetto Jct
Measured
45 kt (52 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
27.549, -82.562

A report was received of microburst damage at a business on US 41 in Palmetto. The wind lifted a carport into a tree, and pushed a dumpster into a fence. Additionally, the building sustained minor roof damage and allowed rain water to enter the building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496724.